Symptoms of Quitting Dip and Chew
Quitting dipping is not an easy thing… if you’re like most of us, when you quit you’ll go through some withdrawal symptoms… These are completely normal. That being said… if you are concerned about a particular symptom, by all means go to a doctor and get checked!!! This will help both your peace of mind and may catch something before it gets serious.
Dip Dreams – you’ve been dipping for years sometimes decades. Your brain is used to thinking a certain way with a certain amount of nic in it… once that’s taken away many people have “dip dreams”. These dreams range from mild to incredibly intense. Many times people will wake up after a dip dream and feel terrible because they really think that they caved. Many have reported that they can taste and smell the dip. Never fear… it’s only a dream.
Sores In Your Mouth (lip, tongue, cheek, etc.) – you’re done dipping… why does your mouth hurt so damn bad? You’ve got more sores in your mouth now than when you were dipping. What’s going on?!? There are a couple of explanations for this one. First, if you’re like most of us, you’ve found something to replace your dip to get you past the oral fixation (See Smokeless Alternatives). If you’re chewing seeds then there’s a TON of salt in your mouth that wasn’t there before. Also once you get dip out of your system the PH balance in your mouth is changing. Bottom line is this – get to a dentist and get checked out. But unless something stays around for more than two weeks you should be good to go.
Can’t Sleep – you’ve quit dipping and now you can’t sleep at all. Never fear, this is completely normal experience. It’ll take a while, but your sleep patterns will return to normal.
The Fog – you’re dizzy… you can’t think straight… your head hurts… you find yourself staring at your computer screen for hours on end not reading anything. Welcome to the dip fog. Your brain can’t handle the fact that you’re no longer feeding it dip. It might last just a couple of days and it might last a couple of weeks. Do not fret… once the fog lifts you’re well on your way to being dip free. Check out this article that Chewie has written about The Fog of Quitting Dip
Headaches – you might have one that brings you to your knees, or you might just have that dull thud feeling all day long — this too shall pass.
Sore Throat – If you’re a dipper and you quit you’re scared of anything that’s “off”. Why when you quit dipping do you suddenly get a sore throat? We’re not sure why but it happens more often than you’d think. Drink lots of water to keep yourself hydrated. This will help flush the nicotine and will help with your sore throat.
Anxiety – for years you’ve been dealing with life while medicating yourself with nicotine — it’s gone now and your body isn’t used to dealing with life without it. This condition will pass though you may want to talk to a doctor about some medication to take the edge off.
Problems “Going” – whether you know it or not, nicotine is a laxative. It’s helped keep you “regular” through all of your years of dipping. It takes some people a while to get their body adjusted to going without their natural dip laxative. Drink plenty of water and eventually this one will be “behind you”.
Hot Flashes – This one has been reported as a real doozy. Face, arms, legs, etc. can be very “warm” with some intense sweats. While this is a “symptom” it’s also been quite the trigger for some folks. Drink some water, get to the site and talk.
Depression – Many people have dipped for years or decades. Removing such an integral (though deadly) part of your life can lead to some pretty serious behavioral issues including depression. Talk to the folks on the boards as this is pretty common. As with any health issue please don’t hesitate to see a doctor as well. For more details about depression as a quitter click here.
There are a variety of other symptoms that have been attributed to quitting dip. If you don’t see yours listed, contact us and let us know about it!
I’m almost cresting the two Week mark. The inability to concentrate is the absolute worst. The hot flashes are still happening. Although not as bad as the previous week. It’s weird, my first week I felt more energized but now I feel like I’m in more of a funk. However, its worth it and, up until now, no desire to go back
Congrats on two weeks! That funk you’re feeling may be early onset ‘two week weakness’ https://www.killthecan.org/2-week-weakness/ PUSH ON THROUGH. You got this!
Reading all these comments has helped me get through my journey thus far. I’m 31, 1-2 can of grizz per week since I was 15. Got throught the first 3-5 days after a trip to the ER where I thought I was having a heart attack, everything came back normal. This helped my anxiety for a few days, but the dizziness/stomach issues continued. Dizziness has seemed to taper off now, I’m at the 50 day mark. Stomach issues continue (stools that seem to float quite often?) could be because I’ve tried to eat a healthier high fiber diet since the ER scare. The last few weeks I’ve also dealt with a lot of muscle spasms/vibrations and pain in my foot/leg, which almost seems like restless legs(eases when I move them or massage) along with occasionally twitches in other parts of the body. Sleep is still a struggle. Seem to wake up every night after exactly three hours of sleep straight out of an extremely vivid dream. Off and on sleep until the morning with even more dreams, it’s wild. Just trying to keep pushing forward, hoping the muscle spasms and bowel issues subside. I’m the remaining symptoms along with the anxiety has had me searching Google for what could be wrong with me (convincing myself it was something serious) for weeks and this forum has helped tremendously
Good job, Greg. You’re doing it, man. You are closer than you realize to breaking through these symptoms. Keep fighting back. If you have stomach issues, keep eating healthy. If you have sleep issues, talk to the doc, take some melatonin, and rest up. Quitting is an action verb, and I would encourage you to be aggressive with it.
Dude keep it up
49 days without Copenhagen after 38 years !! It was brutal the first 2 weeks. Anxiety and no sleep some depression was the worst part for me . I went to see my doctor who has been on me to quit for 15 yrs said he told me you can do this and he gave me Zoloft 50mg for my anxiety which really helped me a ton plus it helped with all the cravings and I’ve lost 12 LBs instead of gaining Weight. I suggest if you quit and start to have issues go see your doctor they can help big time. Told me I’d probably be on Zoloft for 6-12 months. Do it for yourself you won’t regret it.
45 days with out nicotine, and quit cold turkey. I have been having calf pain in both legs for 30 of those days. Has anyone else experienced this?
Believe it or not, pretty typical actually. Are you drinking enough water? REALLY need to flush the system.
Anyone else notice the lack of a certain drive when they quit?
Yes, the first three months it was hard for me to get motivated to anything. But it gets better as time goes on. Stay with it
I find my thoughts racing, and can’t seem to pick out one thought and focus on it! It’s maddening!!
Go see your doctor. That’s anxiety. He can give you something to help with it. He did for me total game changer. Ended up on Zoloft.
Has anyone had issues with mucus in your throat after you quit? I’ve been about a week without a punch and I constantly have to clear my throat. It makes me paranoid, anxious and constantly worried something major is wrong.
Absolutely. I had a ‘thick throat’ for months after I quit. This is very typical. Drink lots of water to lubricate and break it all up. Keep up the fight!
Hey guys going on 3 months of dip free and almost 2 weeks of being completely Nic free. My mouth is going through the ringer. My lips are so sensitive to mint/other flavors, look a bit red and so are my inner cheeks. I assume this is normal?
Yes… totally normal. I can’t tell you how long it’ll continues but my mouth was FAR worse after I quit then when I was a dipper. If you’re chewing a lot of alternatives (fake dip, sunflower seeds, gum, etc) that can also contribute to mouth issues.
Keep it up!
I’m about 3 months into my quit and a can a day for about 13 years. I have had crazy amounts of muscle twitching (all over body) and heart palpitations, they have eased in the last couple weeks but I still have a rapid heart rate with light activity, like in the 140 – 160 range. Has anyone delt with palpitations and rapid heart beat 3 months in? Also my heart rate is normal at rest just goes crazy with light activity and then I get shaky.
Yes, I had this same thing at 3 months. I am now at about 4 months and the heart palpitations have been gone for a couple weeks.
Yep sure did. I went to emergency room they ran every test on me to tell me to tell me nothing is wrong. 😂 went to see my doc as advised and Doc told me I’m dealing with anxiety from withdrawal. Give me Zoloft it was awesome slowed my brain down and slept way better. Good luck.
Similar experience for me. ER for what I thought was a heart attack. Turned out it was ‘just’ anxiety.